Alert archive / Idaho / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Sep 4, 2013, 9:55 PM MDT for Lemhi County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2013, 9:55 PM MDT (03:55 UTC)
- Expired
- Sep 5, 2013, 12:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 188 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 3.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 3006 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
539 WGUS55 KMSO 050355 FFWMSO IDC059-050600- /O.NEW.KMSO.FF.W.0008.130905T0355Z-130905T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 955 PM MDT WED SEP 4 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... COLSON CREEK IN THE MUSTANG BURN...OWL CREEK IN THE MUSTANG BURN IN NORTHWESTERN LEMHI COUNTY IN EAST CENTRAL IDAHO... * UNTIL MIDNIGHT MDT. * AT 948 PM MDT...DOPPLER RADAR INDICATED FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE...COLSON CREEK IN THE MUSTANG BURN AND OWL CREEK IN THE MUSTANG BURN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 4546 11456 4541 11433 4528 11451 4532 11459 $$
1 follow-up statement
465 WGUS75 KMSO 050517 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1117 PM MDT WED SEP 4 2013 IDC059-050527- /O.CAN.KMSO.FF.W.0008.000000T0000Z-130905T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEMHI ID- 1117 PM MDT WED SEP 4 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN LEMHI COUNTY... LAT...LON 4546 11456 4541 11433 4528 11451 4532 11459 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:43 PM MDT, 7 hours 12 minutes earlier.
Area forecast discussion, Sep 4, 2:43 PM MDT, 7 hours 12 minutes before
Area Forecast Discussion National Weather Service Missoula MT 243 PM MDT Wed Sep 4 2013 ...Strong thunderstorms possible Thursday... .DISCUSSION...High pressure has added some stability to the atmosphere today. However, daytime heating is sufficient to overcome some of this stability and support a few showers and thunderstorms into this evening. The most probable area for thunderstorms into this evening is from Grangeville to Orofino and eastward to the Bitterroots. Within this area, a few of the storms could produce brief heavy rain...mainly over Idaho. A low pressure system is expected to begin shifting inland into Oregon and approach north central Idaho and western Montana Thursday into Friday. This will place much of the region under a very favorable wind profile and unstable environment for showers and possible strong thunderstorms. The initial storm development should be across the entire region from Orofino and Grangeville eastward across western Montana Thursday afternoon. A few of the stronger storms could produce hail, high winds, and very heavy rain. As the low pressure system becomes more wrapped up, in terms of moisture, the main shower and thunderstorm threat will actually shift westward into north central Idaho and mainly northwest Montana (Missoula northward) Thursday night into Friday. Again, a few of these storms could be quite strong and produce heavy rain, hail and strong winds. This looks to be an unusual active period for thunderstorms for early September. The low pressure system may then temporarily stall over eastern Washington Friday night through Saturday keeping mainly northern Idaho and northwest Montana under the threat of showers and thunderstorms. During this period, it could become quite breezy, but generally remain dry in far southwest Montana and Lemhi County. There is still quite a bit of uncertainty in where the low pressure system may finally track. Current thinking and majority of the guidance has the low tracking east across northern Idaho and far northwest Montana Sunday. This track should provide cooler temperatures for the northern Rockies, but keep some of the heaviest showers north of the border in Canada. However, still some showers are possible as far south as about Orofino and Missoula. In addition to all the impacts listed above, the terrain of Glacier Park may become quite soaked in rain and obscured in clouds at times Friday into the weekend. The higher mountain peaks could also see some small accumulations of wet snow. Those planning a weekend in the backcountry should prepare for quite cool and moist conditions. High pressure and drier conditions may return early next week. && .AVIATION...Main threats for today will be the scattered thunderstorms developing in southwest Montana and north central Idaho this afternoon. These storms will be capable of producing heavy rain, lightning, gusty winds, and small hail. Storms are expected to linger through the late evening/overnight hours. Lower ceilings and occasional obscuration of higher terrain is expected under precipitation. Thursday, we will see a very active day for thunderstorms. && Bauck .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:45 PM MDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
| Sep 5, 9:42 AM MDT | Flash Flood Watch | MSO | Idaho, Lemhi | 11 hr |
| Sep 5, 5:34 PM MDT | Special Weather Statement | MSO | Lemhi | 41 min |
| Sep 5, 5:58 PM MDT | Areal Flood Advisory | MSO | Lemhi | 2 hr |
Nearby
Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.